New Mexico, 2002

Winter Storm in New Mexico, December 23 to 24, 2002

December 23 to 24, 2002 · NWS ABQ · 8 events in 8 counties and zones

A strong winter storm moved west to east over New Mexico producing heavy snow mainly over the central highlands and the Manzano and Sacramento mountains eastward towards Clovis and Tucumcari where amounts of 6 to 8 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong winter storm moved west to east over New Mexico producing heavy snow mainly over the central highlands and the Manzano and Sacramento mountains eastward towards Clovis and Tucumcari where amounts of 6 to 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 23, 2:45 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 2:45 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 AM MST MON DEC 23 2002

HAZARDOUS WINTER WEATHER CONDITIONS EXPECTED THROUGH TUE MORNING ACROSS
MUCH OF THE FORECAST AREA BEFORE SNOW CHANCES DIMINISH DURING THE DAY
TUE. THIS IS GOING TO BE A PROLONGED HEAVY SNOW EVENT FOR CENTRAL AND
SOUTHERN AREAS. STORM TOTAL ACCUMS WILL EASILY EXCEED A FOOT ALONG
CENTRAL MOUNTAIN CHAIN/EAST SLOPES AND WRN MOUNTAINS...WITH 4-8 LOOKING
MORE LIKELY ACROSS PARTS OF THE EC/NE PLAINS TODAY. WOULDNT BE
SURPRISED TO HEAR A FEW 10 REPORTS FROM CVS AREA NWD.

QUICK LOOK AT 06Z META MESHES WITH EARLIER RUNS AND SUGGESTS HEAVIEST
SNOWS WILL OCCUR NOW THROUGH ABOUT 21Z ACROSS THE EAST...AS FIRST
SIGNIFICANT WAVE LIFTS NEWD. BUT GIVEN STRENGTHENING LOW LEVEL UPSLOPE
AND IMPRESSIVE LOW SPINNING TO THE WEST NOT GOING TO BITE ON DWINDLING
SNOW CHANCES JUST YET. THUS WILL UPGRADE PLAINS TO A WINTER STORM
WARNING AND CARRY THRU TONIGHT. PECOS VALLEY OF CHAVES COUNTY MAY BE
MARGINAL BUT REMAINDER OF ZONE 19 SHOULD MEET CRITERIA.

OTHER AREA PRIMED FOR HEAVY SNOW TODAY WILL BE THE SCNTL MTNS AND SW
THIRD...WHERE THEY WILL BENEFIT FROM STEEPENING LAPSE RATES AS COLD POOL
ALOFT SPREADS EWD. SNOWS WILL SPREAD STEADILY N AND E EARLY TONIGHT.
WILL UPGRADE LOWER RIO GRANDE VALLEY TO WARNING AND KEEP REMAINDER OF
RGV IN ADVY. CLASSIC EAST WIND SHADOW EFFECT IN THE ABQ METRO...BUT
ACCUMULATING SNOWS A GOOD BET TO THE WEST AND SOUTH OF ABQ. UPPER RGV
AND NRN MOUNTAINS WILL BE LEAST FAVORED AREAS...BUT ADVY AMOUNTS SHOULD
BE WIDESPREAD ENOUGH TO WARRANT HIGHLILGHT THROUGH TUE AM.

STILL LOOKS LIKE A WEAK AND PROGRESSIVE SYSTEM FOR LATER CHRISTMAS
DAY...THEN DRY AND NICE SKIING WX THU/FRI. ENJOY AND HAVE A GOOD DAY.

THANKS PUB/LBB/ELP/AMA FOR COORD.

K.JONES AND WACHTER

ABQ SC 037/023 034/021 036 41863
SAF SC 031/016 030/015 032 41863
TCC SC 031/021 032/019 037 41+64

.ABQ...WINTER STORM WRNG THRU TUE MORNING
        NMZ008-014-015-010-011-016-017-026
       WINTER STORM WRNG THRU TNGT
        NMZ005-006-007-012-013-018-019-020-021
       SNOW ADVY THRU TUE MORNING
        NMZ002-003-004-009-
Hazardous weather outlook, Dec 23, 6:00 AM MST, 0 minutes before
NMZ001>021-026-241230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...
HAZARDOUS WINTER WEATHER CONDITIONS CAN BE EXPECTED ACROSS MUCH OF
THE NORTHERN TWO-THIRDS OF NEW MEXICO TODAY. THE HEAVIEST SNOWS ARE
EXPECTED TO FALL ACROSS THE EASTERN PLAINS EARLY TODAY...AND ALSO
OVER THE SOUTHERN AND WESTERN MOUNTAINS.

AS OF 530 AM...SOME SNOW REPORTS OVERNIGHT INCLUDED 5 TO 6 INCHES IN
RUIDOSO...4 TO 5 INCHES BETWEEN PORTALES AND ROSWELL...3 INCHES IN
ROSWELL...AND ONE INCH IN CLAYTON.

THE STORM RESPONSIBLE FOR PRODUCING THE WIDESPREAD SNOW WAS CENTERED
SOUTH OF TUCSON. THE STORM WILL MOVE SLOWLY EASTWARD AND IS NOT
EXPECTED TO EXIT THE STATE UNTIL TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...
SNOWS WILL BEGIN TO TAPER OFF FROM WEST TO EAST DURING THE DAY
TUESDAY.  BEYOND TUESDAY...NO HAZARDOUS WINTER WEATHER IS EXPECTED
ALTHOUGH A WEAK DISTURBANCE WILL BRING A CHANCE OF SNOW SHOWERS TO
NORTHERN AND WESTERN NEW MEXICO LATER CHRISTMAS DAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS FROM AREA SPOTTERS WILL BE GREATLY APPRECIATED TODAY
AND TONIGHT. YOU CAN CALL TOLL FREE 1-888-386-7637.

KJ

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Curry

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, De Baca

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Guadalupe Mountains of Chaves County / X Sw Chaves

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Quay

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Roosevelt

When
December 23, 6:00 AM MST to December 24, 6:00 AM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325117, 5325118, 5325119, 5325120, 5325121, 5325122, 5325123, 5325124.